Alert archive / Montana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 44, NWS Missoula, MT

July 1, 2006Flathead County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 1, 2006, 5:18 PM MDT for Flathead County, Montana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2006, 5:18 PM MDT (23:18 UTC)
Expired
Jul 1, 2006, 6:00 PM MDT
In force
42 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Flathead County, MT

The radar

The Missoula radar (KMSX), 154 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2006-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2006-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
480 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1957 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 012320
SVRMSO
MTC029-020000-
/O.NEW.KMSO.SV.W.0044.060701T2318Z-060702T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
518 PM MDT SAT JUL 1 2006

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FLATHEAD COUNTY IN NORTHWEST MONTANA...

* UNTIL 600 PM MDT.

* AT 510 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM      
  CAPABLE OF PRODUCING DIME SIZE HAIL AND VERY HEAVY RAIN. THIS      
  STORM WAS LOCATED 11 MILES WEST OF WHITEFISH OVER TALLY LAKE...OR  
  ABOUT 19 MILES NORTHWEST OF EVERGREEN...AND WAS MOVING SOUTHEAST   
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITEFISH AROUND 525 PM MDT...
  COLUMBIA FALLS AROUND 545 PM MDT.  

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

LAT...LON 4855 11447 4839 11473 4811 11445 4836 11403

$$

DICKERSON
2 follow-up statements
000 
WWUS55 KMSO 012341
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
541 PM MDT SAT JUL 1 2006

MTC029-020000-
/O.CON.KMSO.SV.W.0044.000000T0000Z-060702T0000Z/
FLATHEAD MT-
541 PM MDT SAT JUL 1 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR CENTRAL FLATHEAD COUNTY...

* AT 536 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR WHITEFISH...OR ABOUT 11 MILES NORTHWEST OF
  EVERGREEN...AND WAS MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LA SALLE...COLUMBIA FALLS...EVERGREEN AND KALISPELL AROUND 600 PM
  MDT.

LAT...LON 4855 11447 4839 11473 4811 11445 4836 11403

$$

DICKERSON
000 
WWUS55 KMSO 012359
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
558 PM MDT SAT JUL 1 2006

MTC029-020008-
/O.EXP.KMSO.SV.W.0044.000000T0000Z-060702T0000Z/
FLATHEAD MT-
558 PM MDT SAT JUL 1 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FLATHEAD COUNTY
EXPIRES AT 600 PM MDT...

THE SEVERE THUNDERSTORM HAS DISSIPATED HOWEVER LOCALLY HEAVY RAIN 
AND SMALL HAIL ARE STILL POSSIBLE AROUND COLUMBIA FALLS AND LA SALLE.

LAT...LON 4855 11447 4839 11473 4811 11445 4836 11403

$$

DICKERSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:00 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 1, 3:00 PM MDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
300 PM MDT SAT JUL 1 2006

.SHORT TERM...TONIGHT THROUGH MONDAY. AN UPPER LEVEL WAVE OF
ENERGY IS CURRENTLY PASSING THROUGH THE NORTHWEST UNITED STATES.
THIS WAVE COMBINED WITH DAY TIME HEATING AND LOW LEVEL MOISTURE IS
PRODUCING SHOWERS AND THUNDERSTORMS THIS AFTERNOON ALONG THE
CANADIAN BORDER. THUNDERSTORMS ARE ALSO STARTING TO FORM OVER
CENTRAL IDAHO AND SOUTHWEST MONTANA AS THE ATMOSPHERE CONTINUES TO
DESTABILIZE THIS AFTERNOON. I EXPECT CONVECTIVE ACTIVITY WILL CONTINUE
UNTIL EARLY THIS EVENING. THE LARGEST THREAT AT THIS TIME WILL BE
HEAVY RAINFALL AS THUNDERSTORM MOTION HAS BEEN EXTREMELY SLOW THIS
AFTERNOON. ONCE THE SUN SETS THUNDERSTORMS SHOULD BEGIN TO
DISSIPATE AND RESIDUAL SHOWERS WILL REMAIN THROUGH THE EARLY
MORNING HOURS. TOMORROW WILL BE YET ANOTHER HOT DAY WITH A
CONTINUED CHANCE OF AFTERNOON THUNDERSTORMS. THE CONVECTIVE
POTENTIAL SEEMS TO BE BEST ACROSS CENTRAL IDAHO AND SOUTHWESTERN
MONTANA AS THE UPPER LEVEL RIDGE AXIS TRANSITIONS OVER THE IDAHO
WASHINGTON BORDER.

.LONG TERM...MODELS CONTINUE TO ADVERTISE RIDGE MAINTAINING
CONTROL THROUGH MID WEEK. LATEST NAM IS TRYING TO PUSH THE RIDGE
EAST ABOUT 24 HOURS SOONER THAN ANY OTHER MODEL AND BRING
WIDESPREAD RAIN TO INTERMOUNTAIN WEST BY TUESDAY (4TH OF JULY).
OTHER MODELS DO NOT SUPPORT THIS SOLUTION AND KEEP THE RIDGE IN
CONTROL UNTIL LATE WEDNESDAY. HAVE KEPT CURRENT FORECAST WITH THE
LATER TIMING OF RIDGE MOVEMENT. STILL EXPECT VERY WARM CONDITIONS
TUESDAY WITH WARMEST DAY EXPECTED WEDNESDAY. TEMPERATURES 10 TO 15
DEGREES ABOVE NORMAL LOOK LIKE A GOOD BET TUESDAY AND WEDNESDAY.
WEDNESDAY NIGHT THROUGH SATURDAY WILL BE MORE UNSETTLED AS THE
RIDGE GETS PUSHED TO THE EAST AND A PACIFIC SYSTEM MOVES INLAND. A
PROGRESSIVE SOUTHWEST TO WEST FLOW WILL DOMINATE KEEPING THREAT OF
SHOWERS AND COOLER TEMPERATURES OVER NORTH CENTRAL IDAHO AND
WESTERN MONTANA THROUGH SATURDAY.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT ALL
TERMINALS THROUGH EARLY EVENING. SLOW MOVING NATURE OF STORMS MAY
CAUSE PROLONGED REDUCTIONS IN CEILINGS AND VISIBILITIES OBSCURING
HIGHER TERRAIN AT TIMES. PLEASE SEE APPROPRIATE TAFS AND TWEBS FOR
DETAILS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...DICKERSON
LONG TERM...MEAD
AVIATION...VIA

Nearby

Severe Thunderstorm Warnings in Montana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.